Alert archive / Illinois / Flash Flood Warnings in 2022
Flash Flood Warning 45, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Aug 29, 2022, 7:33 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2022, 7:33 PM CDT (00:33 UTC)
- Expired
- Aug 29, 2022, 11:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Champaign County, IL, Vermilion County, IL
The radar
The Indianapolis radar (KIND), 130 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 8:55 PM CDT | HEAVY RAIN 1.03 | 1 Ne Vermilion Regional, IL | AWOS STATION KDNV DANVILLE ARPT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2551 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted.
401
WGUS53 KILX 300033
FFWILX
ILC019-183-300430-
/O.NEW.KILX.FF.W.0045.220830T0033Z-220830T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
733 PM CDT Mon Aug 29 2022
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Northeastern Champaign County in east central Illinois...
Central Vermilion County in east central Illinois...
* Until 1130 PM CDT.
* At 732 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2.5 inches of rain have
fallen. Additional rainfall amounts up to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Danville, Tilton, Oakwood, Gifford, Potomac, Bismarck, Royal,
Henning, Middle Fork Wildlife Area, Collison, Armstrong, Kickapoo
State Park, Alvin, Vermilion County Airport, Penfield and
Flatville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4018 8794 4023 8808 4036 8809 4035 8753
4029 8753 4027 8753 4020 8753 4019 8753
4016 8753 4015 8753 4014 8753 4005 8753
4004 8753
FLASH FLOOD...RADAR INDICATED
$$
372 follow-up statements
083
WGUS73 KILX 300324
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
1024 PM CDT Mon Aug 29 2022
ILC019-183-300430-
/O.CON.KILX.FF.W.0045.000000T0000Z-220830T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Champaign IL-Vermilion IL-
1024 PM CDT Mon Aug 29 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT THIS
EVENING FOR NORTHEASTERN CHAMPAIGN AND CENTRAL VERMILION COUNTIES...
At 1023 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 4 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Danville, Tilton, Oakwood, Gifford, Potomac, Bismarck, Royal,
Henning, Middle Fork Wildlife Area, Collison, Armstrong, Kickapoo
State Park, Alvin, Vermilion County Airport, Penfield and
Flatville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4018 8794 4023 8808 4036 8809 4035 8753
4029 8753 4027 8753 4020 8753 4019 8753
4016 8753 4015 8753 4014 8753 4005 8753
4004 8753
FLASH FLOOD...RADAR INDICATED
$$
37216
WGUS73 KILX 300427
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
1127 PM CDT Mon Aug 29 2022
ILC019-183-300437-
/O.EXP.KILX.FF.W.0045.000000T0000Z-220830T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Champaign IL-Vermilion IL-
1127 PM CDT Mon Aug 29 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM CDT THIS EVENING FOR
NORTHEASTERN CHAMPAIGN AND CENTRAL VERMILION COUNTIES...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
LAT...LON 4018 8794 4023 8808 4036 8809 4035 8753
4029 8753 4027 8753 4020 8753 4019 8753
4016 8753 4015 8753 4014 8753 4005 8753
4004 8753
$$
37What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 6:44 PM CDT, 49 minutes earlier.
Area forecast discussion, Aug 29, 6:44 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 644 PM CDT Mon Aug 29 2022 .SYNOPSIS... Issued at 248 PM CDT Mon Aug 29 2022 Thunderstorms will develop ahead of a cold front across central Illinois late this afternoon into tonight. Some of the storms could become strong to severe north of the I-70 corridor...with the main hazard being damaging wind gusts. Once the cold front passes, cooler and less humid weather will be on tap for the remainder of the week. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 248 PM CDT Mon Aug 29 2022 19z/2pm surface analysis shows a cold front extending from Wisconsin into eastern Iowa...with an outflow boundary from midday convection noted from just north of Rantoul westward to near Peoria. Robust Cu field has formed ahead of the outflow boundary: however, latest radar imagery is not showing any thunderstorm development across central Illinois yet. With surface dewpoints in the middle to upper 70s, MLCAPEs have climbed above 4000J/kg. Despite the strong instability and presence of a forcing mechanism, very weak winds aloft have thus far prevented rapid storm development. Will continue to monitor the outflow boundary, as scattered cells should develop along it over the next couple of hours. Any storms that form will be capable of damaging wind gusts and large hail late this afternoon. Meanwhile further northwest, storms will eventually develop along the slowly-advancing cold front, but this may not occur until early this evening. Severe weather will be possible along the cold front as well, with the threat gradually decreasing by mid to late evening as the activity crosses I-72 and drops toward the I-70 corridor. Have updated hourly PoPs to better reflect current trends and to feature high chance to likely PoPs this evening as the main cold front energizes. Also delayed the departure of the showers/storms later tonight given slower initial development and frontal movement. As a result, have lingered PoPs everywhere after midnight...with rain chances ending from northwest to southeast toward dawn Tuesday. .LONG TERM...(Tuesday night through Monday) ISSUED AT 248 PM CDT Mon Aug 29 2022 Once the cold front passes, an extended period of cooler and less humid weather will prevail for the rest of the week before conditions gradually warm by the weekend. Highs will mainly be in the lower to middle 80s Tuesday through Thursday, then will push back into the middle to upper 80s Friday through Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 644 PM CDT Mon Aug 29 2022 Isolated strong thunderstorms across the central IL terminals this evening will likely grow more numerous over the next few hours, gradually shift southeastward through the evening, and weaken overnight. All terminals will be under a threat of strong thunderstorms, if not imminent, until 01Z-03Z. Storm may contain strong and variable wind gusts up to 50 kts, as well as heavy rain, MVFR cigs, and IFR vsbys. Improving conditions will take place overnight, starting as early as 01Z at KPIA, and as late as 05Z at KDEC and KCMI, after a cold front moves through the area. Winds outside of thunderstorm and thunderstorm outflow influence should be SW 5-10 kts initially, gradually shifting to W and eventually NW overnight, becoming NW 10-12 kts with gusts 18-20 kts by 17Z. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Barnes SHORT TERM...Barnes LONG TERM...Barnes AVIATION...37
Hazardous weather outlook, Aug 29, 3:04 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 304 PM CDT Mon Aug 29 2022 ILZ027>031-036>038-040>057-061-301100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 304 PM CDT Mon Aug 29 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Strong to severe thunderstorms are likely late this afternoon and evening. Damaging straight line winds are the primary hazard, although localized flash flooding of urban areas will be possible as well. The highest risk of severe weather will be focused north of a Havana to Danville line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4pm and 10pm. ILZ062-063-066>068-071>073-301100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 304 PM CDT Mon Aug 29 2022 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Thunderstorms will drop south of the I-70 corridor by late evening. While widespread severe weather is not expected, isolated damaging wind gusts and localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 10pm. Barnes
In the hours before
Special weather statement, Aug 29, 2:12 PM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
212 PM CDT Mon Aug 29 2022
ILZ045-046-292030-
Vermilion-Champaign-
212 PM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of northern Vermilion
and northeastern Champaign Counties through 330 PM CDT...
At 210 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stockland to 7 miles west of Paxton.
Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Rantoul around 225 PM CDT.
Other locations in the path of these storms include Gifford, Potomac
and Rossville.
This includes Interstate 57 between mile markers 252 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4018 8753 4018 8768 4040 8846 4040 8794
4049 8793 4049 8753
TIME...MOT...LOC 1910Z 293DEG 32KT 4069 8761 4046 8824
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NMASpecial weather statement, Aug 29, 3:27 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
327 PM CDT Mon Aug 29 2022
ILZ046-292115-
Vermilion-
327 PM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of central Vermilion
County through 415 PM CDT...
At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Danville to near Ogden.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville and Tilton.
This includes Interstate 74 between mile markers 203 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4013 8790 4029 8793 4043 8753 4009 8753
TIME...MOT...LOC 2027Z 280DEG 27KT 4027 8752 4020 8793
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NMAThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:14 PM CDT | Flash Flood Warning | ILX | Cass, Menard, Sangamon | 3 hr |
| Aug 29, 7:15 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 60 min |
| Aug 29, 7:31 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon, Piatt | 44 min |
| Aug 29, 7:38 PM CDT | Special Weather Statement | ILX | Sangamon | 37 min |
| Aug 29, 7:52 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Moultrie, Piatt | 38 min |
| Aug 29, 8:08 PM CDT | Special Weather Statement | ILX | Cass, Menard, Morgan | 52 min |
| Aug 29, 8:15 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 34 min |
| Aug 29, 8:17 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie, Piatt | 43 min |
| Aug 29, 8:28 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie, Shelby | 32 min |
| Aug 29, 8:59 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Edgar | 31 min |
| Aug 29, 9:17 PM CDT | Flash Flood Warning | ILX | Morgan, Sangamon | 3 hr |
| Aug 29, 9:29 PM CDT | Special Weather Statement | ILX | Clark, Coles, Cumberland, Edgar, Effingham | 31 min |
| Aug 29, 9:57 PM CDT | Special Weather Statement | ILX | Coles, Shelby | 33 min |
| Aug 29, 10:07 PM CDT | Flash Flood Warning | ILX | Coles, Moultrie, Shelby | 3 hr |
| Aug 29, 10:22 PM CDT | Flash Flood Warning | ILX | Clark, Edgar | 3 hr |
| Aug 29, 10:51 PM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.